Advertisement

Vancomycin-induced Kounis Syndrome

      Abstract

      Kounis Syndrome is a rare allergic reaction that results in coronary vasospasm and may occur in patients with and without coronary artery disease. A 57-year-old man receiving pre-operative vancomycin for osteomyelitis and gangrene of the foot experienced an episode of anginal symptoms associated with transient ischemic 12-lead electrocardiogram (ECG) changes. The patient's symptoms and ECG changes abated with discontinuation of vancomycin and subsequent coronary angiography revealed no evidence of coronary artery disease. Treatment of Kounis Syndrome begins with cessation of the causative agent. Consensus guidelines for the management of Kounis Syndrome have not been established but treatment should both dilate the coronary vessels and suppress the allergic response. Coronary vasospasm after administration of antibiotics, including vancomycin, is a rare but serious reaction. It is important that Emergency Physicians recognize Kounis Syndrome as an uncommon yet dramatic and consequential reaction to such a commonly-administered antibiotic.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Kounis N.G.
        • Zavras G.M.
        Histamine-induced coronary artery spasm: the concept of allergic angina.
        Br J Clin Pract. 1991; 45: 121-128
        • Martinez E.
        • Sahni S.
        • Cheema M.
        • et al.
        Vancomycin-induced coronary artery spasm: a case of Kounis syndrome.
        BMJ Case Rep. 2018; bcr-2017-222846
        • Kounis N.
        • Mazarakis A.
        • Tsigkas G.
        • et al.
        Kounis syndrome: a new twist on an old disease.
        Future Cardiol. 2011; 7: 805-824
        • Sivagnanam S.
        • Deleu D.
        Red man syndrome.
        Crit Care. 2003; 7: 119-120
        • Kounis N.G.
        • Kouni S.N.
        • Koutsojannis C.M.
        Myocardial infarction after aspirin treatment, and Kounis syndrome.
        J R Soc Med. 2005; 98: 296
        • Cevik C.
        • Nugent K.
        • Shome G.
        • Kounis N.
        Treatment of Kounis syndrome.
        Int J Cardiol. 2010; 143: 223-226
        • Memon S.
        • Chhabra L.
        • Masrur S.
        • et al.
        Allergic acute coronary syndrome (Kounis syndrome).
        Proc (Bayl Univ Med Cent). 2015; 28: 358-362
        • Abdelghany M.
        • Subedi R.
        • Shah S.
        • et al.
        Kounis syndrome: a review article on epidemiology, diagnostic findings, management and complications of allergic acute coronary syndrome.
        Int J Cardiol. 2017; 232: 1-4
        • Kounis N.G.
        Kounis syndrome (allergic angina and allergic myocardial infarction): a natural paradigm?.
        Int J Cardiol. 2006; 110: 7-14
        • Kounis N.G.
        Coronary hypersensitivity disorder: the Kounis syndrome.
        Clin Ther. 2013; 35: 563-571